Underactive thyroid

Hi it's me back again been to see my doc today. As I am getting anxiety attacks irregular heart beats racing heart which wakes me up sometimes.headaches across my eyes, got to have another blood test she thinks I am over medicated ,I am only on 50 mg a day , I really don't know what's happening,my heart is fine, I am on blood pressure tablets ,I am 74 years old and I am quite slim should you lower Meds with age or weight.

11 Replies

  • Possibly, esp when age is a factor. My mum - 75 - is having the worst time trying to stay on enough meds but they keep reducing due to her age even though her heart is healthy. But 50 is a very small dose and I suspect it is unlikely you're overmedicated.

    You can also get these side effects w too little levo. I had the worst anxiety when undertreated. Gp needs to test you and see where your levels are. If you ask for a copy you can post your results here. Do you have a recent set of blood test results?

  • Hi, I used to have the pain at the back of my eyes until I started thyroxine. So I'm absolutely positive it's because you are undermedicated. You need a full thyroid blood panel being done and posting on here with the ranges. Good luck

  • Oh! I also have pain at the back of my eyes. I've been on 25mcg dose for 15 years. My last blood test was 'OK' but I feel that I must be under- medicated. I'm 51 and experiencing awful tiredness amongst other symptoms. I thought it might be due to my PA, but I wonder. I'm due another blood test so will ask if they can test T3 aswell as T4.

  • I don't know how you survive on 25mcg. I don't know what doctors are doing and for fifteen years! No wonder you are experiencing symptoms.

    First your next fasting, blood test has to be the very earliest possible you can drink water. Also leave about 24 hours between your last dose of levo and the test and take it afterwards. Get a print-out of your results with the ranges and post for comments.

    Also ask GP for a Full Thyroid Function Test, TSH, T4, T3, Free T4 and Free T3. If you've not had B12, Vit D, iron, ferritin and folate tested ask for these too.

    If he asks why tell him you want to get to the root of your clinical symptoms as you may not be on a sufficient dose of levo. You've approached the NHS Choices for advice TUK and have been recommended. (Some labs wont do more than the TSH if it is in range but we need a TSH of 1 or lower not somewhere in the range as many doctors wrongly believe).

    Post your results, with the ranges for comments.

  • Thank you so much I am going to go to the docs this week as I'm fed up of feeling awful. I also have PA (only diagnosed in December) so I was thinking that a lack of B12 was to blame. I was low on Vit D too so I supplement.

    I really do think that it is my thyroid as the symptoms are very similar to those I had 15 years ago. I was told i was borderline at the time and accepted the low dose but I don't think it is working any longer. At my last blood test in May (non-fasting and within a couple of hours of taking the thyroxine) the result was 2.8 with a range of 0.3-4.5.

    I'll let you know how I get on apologies to Harrispat for jumping on your post. hope you get sorted soon.

  • I also have P.A. you should get quarterly injections and the advice (up-to-date) is that our optimum is 1,000 not 500 - 700 but 1,000.

    Your TSH is too high at 2.8 but most doctors wrongly believe that anywhere in the range is fine. It's not. The range was made to detect hypo and if we are over 5 we'd (in the past) be diagnosed as hypo taking symptoms into consideration. Once diagnosed a TSH of 1 or lower is best for us.


  • Thanks again. i will print off the info from the TUK site and take it to the docs. I am on 12 week injections for PA and don't find it is enough, but they won't give me any more. I use a spray and I'm considering SI if things don't improve.

    I'll try to deal with the thyroid first as i have a feeling it may be at the root of my illness.

    don't know what i would have done without these forums you are such wonderful people X

  • Have you jointed the HU P,A. too.:


  • Yes, very helpful forum. Thanks again

  • What blood pressure tablets are you on? Propranolol can slow conversion of T4 to T3

    Suggest you ask GP to check levels of vitamin d, b12, folate and ferratin. These all need to at good (not just average) levels for thyroid hormones (our own or replacement ones) to work in our cells.

    Also have you had thyroid antibodies checked? There are two sorts TPO Ab and TG Ab. (Thyroid peroxidase and thyroglobulin) Both need checking, if either, or both are high this means autoimmune thyroid - called Hashimoto's, the most common cause of being hypo. NHS rarely checks TPO and almost never checks TG.

    Make sure you get the actual figures from tests (including ranges - figures in brackets). Never accept "normal" as a result!

    You are entitled to copies of your own results. Some surgeries make nominal charge for printing out. Alternatively you can now ask for online access to your own medical records. Though not all surgeries can do this yet, or may not have blood test results available yet online, but all should be doing this with couple of years.

    When you get results suggest you make a new post on here and members can offer advice on any vitamin supplements needed

    If you can not get GP to do these tests, then like many of us, you can get them done privately


    Blue Horizon - Thyroid plus eleven tests all these.

    This is an easy to do fingerprick test you do at home, post back and they email results to you couple of days later. Usual advice on this test, (home one or on NHS) is to do early in morning, ideally before 9am. No food or drink beforehand (other than water) don't take Levo in 24 hours before (take straight after). This way your tests are always consistent, and it will show highest TSH, and as this is mainly all the medics decide dose on, best idea is to keep result as high as possible.

    If you have Hashimoto's then you may find adopting 100% gluten free diet can help reduce symptoms, and lower antibodies too.

    Assume you know that Levo generally should be taken on empty stomach and no food or drink for at least hour after. Many take on waking, some prefer bedtime, either as more convenient or perhaps more effective. No other medications at same time, especially iron or magnesium, these must be at least 4 hours away

    Best advice is to read as much as you can. Vitamin and minerals levels are very important, but standard NHS thinking, doesn't at the moment seem to recognise this. You will see, time and time again on here lots of information and advice about importance of B12, folate, ferritin and vitamin D.


  • I think you should request a new , fasting, blood test (you can drink water)and make the appointment at the earliest possible. Also don't take your levo until after your blood test as approx 24 hours should elapse since your last dose. This allows the TSH to be at its highest as that's all doctors appear to take notice of. It reduces throughout the day and also if we eat.

    Your 50mcg is a starting dose and too low a dose can backfire and give us more symptoms we haven't had before. You should have, at least, a 25mcg increase.

    Get a print-out of your blood test results with the ranges and post if you have a query.

    Some doctors believe that as long as the TSH is somewhere in the range there job's done. The TSH needs to be around 1 or lower. Also ask for B12, Vit D, iron, ferritin and folate as we can be deficient.

You may also like...